Archive for the ‘Uncategorized’ Category
Stephan Moll, MD writes… Interesting and relevant publication this week [reference 1]. It is well known that estrogen–containing birth control methods (pills, vaginal rings, patches, injectables) increase the risk for DVT and PE. As women on blood thinners may have heavy menstrual bleeds, hormonal therapy may be considered to decrease the bleeding. Also, women on blood thinners may want to choose a method for contraception other than a progestin IUD (Mirena® IUD, Skyla® IUD).
The newly published study Read the rest of this entry »
Beth Waldron, Clot Connect program director writes…
Background: Blood thinners (anticoagulants such warfarin, Xarelto, Pradaxa, Eliquis, enoxaparin) and anti-platelet drugs (aspirin, Plavix) increase bleeding risk. Patients taking these drugs are typically advised to avoid activities which might cause increased bleeding, bruising or trauma.
Acupuncture involves the insertion of thin needles through the skin at strategic points along the body. These needles are very thin, much smaller than the hypodermic needles used for phlebotomy (blood draws) and injections.(Ref 1) Because the needles used are so small, very little bleeding occurs with acupuncture. (2)
- A 2014 published study on the safety of acupuncture for patients taking blood thinners found no reports of major bleeding.(3) Minor ‘microbleeding’—defined as bleeding which stopped within 30 seconds—occurred in only slightly more patients taking an anticoagulant (4.8%) than patients not on an anticoagulant (3.0%). Patients taking an anti-platelet medication had very little bleeding (0.9%).
- There was also no significant difference in the amount of bruising which occurred from acupuncture between those taking an anticoagulant (2.0%) or an anti-platelet (1.6%) and those who took neither (1.3%).
- An earlier study of acupuncture among hospitalized patients taking warfarin, also found very little bleeding and that a higher INR value did not predict a higher risk of bleeding–bleeding incidence after acupuncture were no different among patients with a low INR (14.6%) and those with a high INR (14.3%). (4)
Summary: Acupuncture appears to be safe for the patient on a blood thinner. However as a precaution, inform your acupuncture provider in advance of the procedure that you are on a blood thinner so they can be alert and prepared.
1. UpToDate http://www.uptodate.com/contents/acupuncture
2. “A Guide to Integrative Oncology” University of Washington http://depts.washington.edu/integonc/patients/spc/acupuncture.shtml
3. Kim et al. The safety of acupuncture treatments for patients taking warfarin or antiplatelet medications: A retrospective chart review study European Journal of Integrative Medicine, May 17, 2014. http://www.sciencedirect.com/science/article/pii/S1876382014000626
4. Miller et al. Acupuncture treatment for hospitalized patients on anticoagulant therapy—a safety study BMC Complementary and Alternative Medicine 2012 (Suppl 1) p 107
Stephan Moll, MD writes… 2014 promises to be quite a year regarding the new oral anticoagulants (‘blood thinners’) . Today the company Daiichi applied for FDA approval for their drug edoxaban (Savaysa®) for 2 indications: (a) DVT and PE (venous thromboembolism; VTE) treatment and the prevention of recurrence and (b) non-valvular atrial fibrillation and the prevention of systemic arterial thromboembolism. This application is based on the 2 large phase 3 edoxaban trials, one in VTE, one in A. fib, both published in the New England Journal of Medicine in 2013 [ref 1,2].
- The Hokusai-VTE Investigators. Edoxaban versus warfarin for the treatment of symptomatic venous thrmomboembolism. N Engl J Med 2013;369:1406-1415 (Oct 10, 2013).
- Giugliano RP et al. Edoxaban versus warfarin in patients with atrial fibrillation. N Engl J Med 2013;369(22):2093-104(Nov 28, 2013).
Disclosure: I have consulted for Janssen, Daiichi, and Boehringer Ingelheim.
Last updated: Jan 8th, 2013
Stephan Moll, MD writes… Patients who are on warfarin for a history of DVT or PE may discuss with their physician whether a switch to one of the new oral blood thinners is appropriate or whether continued warfarin is the best choice for them. Similarly, physicians may initiate this discussion with their patients.
This, obviously, requires a detailed discussion and an individualized decision with a number of factors to be considered. We have developed a two-page “Comparison of Oral Blood Thinners” summary sheet for patients, to assist with the discussion, listing the pros and cons of the various blood thinner choices. The reader is welcome to print this resource and use it in the discussion with his/her physician.
Disclosure: I have been a consultant for Boehringer-Ingelheim, Daiichi, and Janssen.
Last Updated: Dec 19th, 2013
Beth Waldron, Clot Connect program director, writes…
If you’ve experienced deep vein thrombosis (DVT) or pulmonary embolism (PE), a recurrence of a blood clot in the future is a concern. Diagnosing a recurrent clot can be a challenge because it is sometimes difficult to tell if symptoms are the result of a new clot or the signs of chronic damage from the initial clot.
- Around 40% of patients with DVT develop long-term pain and swelling, known as post-thrombotic syndrome. Such pain and swelling can fluctuate, and be particularly pronounced after standing for prolonged periods of time or being overly active.
- Around 4% of patients with PE develop long-term shortness of breath, known as pulmonary hypertension.
How do healthcare professionals know when symptoms are the result of a past blood clot or due to a new clot? Read the rest of this entry »
Beth Waldron, Clot Connect Program Director and Stephan Moll, MD, Clot Connect Medical Director write….
Patients who have ended their recommended course of prescription anticoagulation treatment are understandably concerned about a clot recurrence and will ask “is there anything I can do to prevent a future clot?” Some have heard from friends or the internet that a particular herb, vitamin, or food will aid in the prevention of DVT and PE.
Since more than half of adults in the United States take a dietary supplement of some kind, it may be helpful to examine the science behind some of the most common natural supplements and foods said to prevent blood clots. Read the rest of this entry »
Beth Waldron, Program Director of Clot Connect, writes….
The claim: In a recent newspaper article (ref 1), it was stated that “grapefruit eaten in ordinary amounts can interact harmfully with some common prescription drugs”. Among the drugs listed is the oral anticoagulant Xarelto® (rivaroxaban). Read the rest of this entry »
Beth Waldron, Program Director of Clot Connect, writes…
The claim: “Eating lunch at your desk could increase your risk of DVT”—was the dramatic headline from UK’s Marie Claire magazine which caught my attention. (1) The online story went on to say that “Almost 75 per cent of office staff aged 21-30 who work 10-hour days don’t get up to take a break. This could double chances of a fatal blood clot.” The story was light on citing scientific evidence to back up this claim, so, as someone interested in DVT education (and admittedly, who eats at her desk routinely), I decided to investigate if this assertion is true: Does eating lunch at your desk increase blood clot risk? Read the rest of this entry »
Some persons have either a genetic (inherited) or acquired predisposition to develop blood clots, known as a thrombophilia or clotting disorder. There are several types of thrombophilias which contribute to varying degrees of clot risk. Read the rest of this entry »
Patients with cancer are at increased risk for developing blood clots. There are several reasons for this: (a) Some cancers produce substances that activate the clotting system; (b) some chemotherapy drugs used to treat cancer can increase clotting risk; (c) some cancers, particularly breast cancer, is treated with hormonal therapy (Tamoxifen) that increase the risk for clots; (d) some patients have catheters in their veins (PICC, port, power-port, central venous lines) and these may narrow the blood vessel and, thus, increase the risk for clots. In addition, the usual risk factors – major surgery, hospitalization, immobility, overweight, hormones and inherited and acquired clotting disorders increase the risk further.
If you have cancer and are diagnosed with a blood clot, your initial treatment will likely be intravenous heparin or injection into the fat tissue of low molecular weight heparin (LMWH). The names of the low-molecular weight heparins are enoxaparin/Lovenox®, dalteparin/Fragmin®, or tinzaparin/Innohep®. While some patients with cancer and DVT or PE get treated with warfarin, LMWH is typically preferred as in many patients it is more effective than warfarin. The length of blood thinners treatment is typically at least 3 months. If the cancer is still active at that time or the patient is still receiving chemotherapy or radiation therapy, the blood thinners are often continued. They are stopped once (a) the cancer is cured or in remission, and (b) the chemotherapy or radiation therapy is completed.
Cancer patients may develop low blood platelet counts due to chemotherapy. During those times patients are at increased risk for bleeding and the blood thinner maybe temporarily reduced in dose or stopped.
There are things you can do to be proactive:
1. Talk with your doctor
Discuss with your doctor your risk of developing a blood clot (deep vein thrombosis and pulmonary embolism). Ask whether you would benefit from preventive treatment.
2. Know the symptoms of a clot
Be aware of the signs and symptoms of a blood clot. Contact your physician right away if you suspect a clot. Don’t delay.
Ask questions, share information and connect with other patients on Clot Connect’s support forum.
Last updated: July 17, 2012